Maryland, 2018

Heat in Maryland, August 6, 2018

August 6, 2018 · NWS LWX · 1 event in 1 county or zone

Ridging at the surface and aloft led to hot and humid conditions.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Ridging at the surface and aloft led to hot and humid conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 6, 9:39 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 6, 9:39 AM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1039 AM EDT Mon Aug 6 2018

.SYNOPSIS...
High pressure will remain over the western Atlantic through
Tuesday while an upper-level high builds to the south. A cold
front will approach the Mid-Atlantic late Tuesday into Wednesday
before passing through Wednesday night. High pressure will
briefly return for Thursday into Friday, but an upper-level
trough may impact the area next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Light winds and mainly clear skies dominate at present. For the
rest of today, the subtropical ridge will remain southeastern
CONUS while surface high pressure remains over the Atlantic. A
weak upper-level low overhead early this morning will move off
to our east today. A light southerly flow around the surface
high and higher heights from the subtropical ridge will once
again lead to hot and humid conditions along with sunshine.
Latest guidance progs 925-850mb temps similar to yesterday so
max temps are expected to be in the lower to middle 90s for most
areas. Heat indices around 100 degrees are likely near the I-95
corridor toward the Bay.

The heat and humidity will lead to an unstable atmosphere, but
there will still be a capping inversion that will be tough to
erode. A weak pressure trough along with terrain circulation/bay
and river breezes should be enough to produce convection.
However, coverage should be isolated to scattered due to that
capping inversion. The heat and humidity will lead to moderate
to high amounts of instability above the capping inversion.
Therefore, an isolated stronger storm with gusty winds/heavy
rainfall cannot be ruled out later this afternoon/evening.

Convection should wane this evening due to the loss of daytime
heating, and more warm and humid conditions are expected
overnight. Locally dense fog is possible overnight as well.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A similar weather pattern is expected Tuesday through Tuesday
night with the subtropical ridge to the south and high pressure
over the Atlantic. More hot and humid conditions are expected
with max temps in the 90s for many locations. Heat indices near
100 are possible, mainly east of the Blue Ridge Mountains. The
heat and humidity will lead to more unstable conditions so popup
showers and thunderstorms are possible during the afternoon and
evening hours. Coverage may be a bit more than previous days
since heights will be a bit lower in response to a cold front
and upper-level trough upstream over the Great Lakes and
Midwest. A few storms may produce gusty winds/heavy rain.

The cold front will approach the area Wednesday before passing
through Wednesday night. More hot and humid conditions are
expected ahead of the front Wednesday. Showers are likely with
possible thunderstorms later Wednesday into Wednesday evening
ahead of the front. Gusty winds/heavy rain are possible in
thunderstorms that develop. Convection should wane overnight as
the cold front passes through the area and somewhat drier air
advects in from the west.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A cold front will be south/southeast of our CWA early on
Thursday. Some showers are possible near that area of our CWA
before the front moves away and stalls over the Carolinas.
Guidance is suggesting that it may take a little longer to move
away from us on Thursday. A weak high pressure builds in behind
the front and remains in control into Friday allowing for drier
conditions over the area.

Trough aloft will be deepening Friday and into Saturday with a
surface front approaching from the northwest. Guidance is in
disagreement on the timing on when/if a cut-off low develops and
its location, but they do agree with unsettled weather for the
weekend. These conditions will allow for showers and
thunderstorms development on Saturday and Sunday.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
VFR all terminals at present. However, isolated to scattered
showers and thunderstorms are expected this afternoon and
evening. Convection should wane this evening but patchy fog is
expected late tonight into Tuesday morning, and a few showers
and thunderstorms are possible Tuesday afternoon and evening.

An approaching cold front may bring a better chance for showers
and thunderstorms Wednesday afternoon and evening before the
cold front passes through overnight.

Generally VFR conditions can be expected Thursday into Friday
as front moves away and high pressure builds in. Restrictions
may return Friday night into Saturday due to showers and
thunderstorms development over our area.

&&

.MARINE...
South to southwest winds are expected through Wednesday, and
channeling of southerly winds is possible during the nighttime
and early morning hours. Winds may approach SCA criteria for
portions of the Bay and lower Tidal Potomac River during these
times, but confidence is low. Popup showers and thunderstorms
are also expected for today and Tuesday, mainly during the
afternoon and evening hours. Thunderstorms may be capable of
producing gusty winds but the threat is isolated due to the
limited coverage in storms.

There is a better chance for showers and thunderstorms ahead of
a cold front Wednesday afternoon through Wednesday evening.
Convection should wane overnight as the boundary passes through
the waters and winds switch to the west and northwest.

Wind gusts will generally remain below SCA conditions Thursday
and Friday as high pressure builds into our area. Showers and
thunderstorms may return Friday night into Saturday with maybe
some gusty winds.

&&

.TIDES/COASTAL FLOODING...
A south to southwest flow will cause elevated water levels
through Wednesday. Water levels may approach minor flood
thresholds during the overnight/morning high tides which is the
higher of the two, but confidence is low since the flow will be
light.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...BJL
NEAR TERM...BJL/RCM
SHORT TERM...BJL
LONG TERM...IMR
AVIATION...BJL/IMR/RCM
MARINE...BJL/IMR
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Aug 6, 4:03 AM EST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
503 AM EDT Mon Aug 6 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-071000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
503 AM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-071000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
503 AM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Southern Baltimore

When
August 6, 11:00 AM EST to 7:00 PM EST
Where
Southern Baltimore forecast zone
Deaths
2 direct, 0 indirect
Reported by
ASOS
Coordinates
39.367, -76.614 (the zone’s center; the record gives no point)

Heat indices were around 100 degrees. The Maryland Department of Health reported 2 fatalities occurring during the week.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Southern Baltimore2018-08-06MaleUnknownDirect
Heat, Southern Baltimore2018-08-06UnknownDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777364.